If you’re a frequent visitor to my blog, you’ll know that I’m pretty much against all medications these days and that I take the natural route as much as possible. I’ve had my fair share of medical drugs in my system (from chemotherapy, topical steroids, to countless rounds of antibiotics), and as I’ve begun this healing process I’ve learned more and more that the body is self healing and that there are always alternatives that have little to no side effects on the body. What we consume literally becomes us, and it either helps our bodies or hinders it.
I’ve been hearing about immunosuppressants and how eczema sufferers and people going through TSW are using them to cope with the horrendous symptoms of the healing process. I’m always weary of the side effects of drugs, and just the fact that this drug suppresses your immune system, which is supposed to be functioning optimally kinda freaks me out. I have a friend who has actually taken these drugs in attempt to make her TSW more tolerable, and this post is about her experience on them. This post isn’t meant to bash anyone in their decision on taking immunos in their process, this is just meant to share one TSW sufferers experience on them and shed some light to the side effects they can have on the body. I want to give a thank you to the woman who agreed to do this interview for my site… you are a rockstar and I wish you well on the rest of your eczema healing journey! ❤ I think the more we share our experiences, the more knowledge we can have to make an informed decision on what we put in our bodies.
A little background on what immunos are:
Immunosuppressive drugs or immunosuppressive agents or antirejection medications are drugs that inhibit or prevent activity of the immune system. They suppress the immune system and reduce the risk of rejection of foreign bodies such as transplant organs.
- Prevent the rejection of transplanted organs and tissues (e.g., bone marrow, heart, kidney, liver)
- Treat autoimmune diseases or diseases that are most likely of autoimmune origin (e.g., rheumatoid arthritis, multiple sclerosis, myasthenia gravis, vitiligo, systemic lupus erythematosus, sarcoidosis, focal segmental glomerulosclerosis, Crohn’s disease, Behcet’s Disease, pemphigus, and ulcerative colitis).
- Treat some other non-autoimmune inflammatory diseases (e.g., long term allergic asthma control).
A common side-effect of many immunosuppressive drugs is immunodeficiency, because the majority of them act non-selectively, resulting in increased susceptibility to infections and decreased cancer immunosurveillance. There are also other side-effects, such as hypertension, dyslipidemia, hyperglycemia, peptic ulcers, lipodystrophy, moon face, liver and kidney injury. The immunosuppressive drugs also interact with other medicines and affect their metabolism and action. Actual or suspected immunosuppressive agents can be evaluated in terms of their effects on lymphocyte subpopulations in tissues using immunohistochemistry.
My friends interview on her experience:
1.) Whats your name, age, location and how long were you on topical steroids for and how far are you into TSW?
Would like to stay anyonomus, 31, Rochester, NY. Used TS for 8 years. 34 months into withdrawal
encouraged me to give it a chance saying that my body would get used to it.
strange brain fog and my mind felt foggy and everything seemed distant as though I was in a dream. I would also get bouts of fatigue and weakness. I went to my doctor with my concerns who only encouraged me to not ‘give up’ just yet and was happy with my skin progress. I also developed vertigo which got worse the longer I was on the drug. Oh,
and it made me so much hairier!! – weird hair that’s always standing up (to add insult to injury, really)
return for skin issues, I now had a handful of others.
5.) How are you feeling right now, and have the side effects subsided?
short amount of time but it has had devastating effects on my body.
I have visited a homeopath trying to find relief from these awful side effects and hope they subside. I really do regret going on the immunos as apart from my skin, my body had done a lot of healing during TSW which I feel like I have compromised by taking the immunos. My skin is still healing but it seems like the least of my problems these days.
For anyone considering immunos, I’d say to tread carefully. I did so much research and it seemed like most people had few or no side effects from immunos and had been on them for many, many months.. Some even years. Don’t be mislead as everybody’s body is different and you don’t know how your body will do on these drugs which are very, very strong. As TSW folks, apart from skin we are healing on the inside too and we should give our bodies a chance to stay on the path to healing without introducing yet strong more toxic drugs. However, I understand that this illness is a long one and sometimes we just need a break. In case you do go on immunos, listen to your body and STOP if you feel like the drugs are harming you. I wish I had stopped at the first side of adverse effects because they only got worse as I kept taking the drug.
*my friend gave me this lil comic & stated, “this sums it up”…
Another TSW Warriors experience on immunos:
I actually experienced a lot of side effects while on cyclo as well to the point of going to the hospital and no dr even suggested it was the cyclosporine. I didn’t realize it was that till a week or so later when I tried dropping the dose. Heavy fatigue to the point I felt like if someone poked me I would have fallen over, heart racing, high blood pressure at points, nausea, facial hair and standing up, neuropathy in fingers and toes esp in water. As I was coming off it, I got an awful infection too as my immune system was shot from the med and confused prob as I was coming off it. Wish I never went on it either and gave my body the chance it needed to right off steroids. And also to mention my face was never even clear on it. It was still awful to the point I was stuck home.
7 thoughts on “An Eczema Warrior’s Experience on Immunosuppressants”
Even I dread going on immunosuppressants.I have been on homeopath since ages and since eczema isnt curable,the homeopath controls the eczema so that it doesnt flare up.
Eczema IS curable don’t believe that hype!! Yea I honestly I feel immunos is just another temporary fix, just another band aid we put on the problem instead of getting to the root. Eczema has gotta be healed from the inside out & it will take time. Shoot me an email @ email@example.com. I would love to send you a health questionnaire, maybe I can provide you with some tips to get through this. I’m also interested in learning about what kind of protocol your Homeopath doc has you on. ☺️
Looking forward to this 😊
I was treated with immunosuppressants for about 4 years for my eczema and at first it was amazing I could do whatever I want and put on anything on my skin and it would not matter. Then my immune system completely broke down my lymphocytes were extrememly low which meant I got unwell a lot! I had tonsillitis 5 times in 2 months and I was getting weaker and weaker. My eczema slowly came back again. It made me depressed also and also I believe have IBS. I totally regret taking it its worsened my situation completely. I went to a homeopath also she helped me detox and now I’m about to try a raw food diet, hopefully it works as I feel so fed up!
My goodness! That’s awful 😔 thank you for sharing your experience though. It’s great to have more perspectives on these drugs. I’m sorry you had to go through so many rough side effects! Yes, going raw vegan will definitely help your eczema! I just emailed you a health questionnaire and if you like, with your responses I can give you some natural tips and such! Take care and stay strong, you WILL beat this!!
I have been suffering from a severe case of face eczema for two years now. My face is constantly itching, burning and i can barely sleep through the night. I hate going out cause i feel so ugly and insecfure. I have been on homeopathy for the last two months but nothing seems to work on my case. The last dermatologist i visited suggested i try immunosuppresants but i am really scared and don’t really want to “poison” my body. I feel lost.
Hi! I’m so sorry to here about your suffering. Unfortunately more drugs will never get to the root problem of eczema, they only suppress the symptoms. Don’t give up hope, I know it’s super hard to deal with but you can beat this! Also know that you are beautiful inside and out, what you may be dealing with externally, someone may have other problems they’re dealing with internally. Every has something they’re going through, ours just happens to show up on the skin, which is a good thing because it’s an indicator that something isn’t right inside. I’ll email you a health questionnaire, I look forward to your detailed responses and I’ll give you some suggestions on tackling this!
Take care & God bless,